Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
prettybow

I HAVE to get on an Anti-depressant

Recommended Posts

Thats my biggest worry. Ive put of going on one for a long time but Ive realized that I just cant take it anymore. My depression is interfering with my life so much that Im not having the motivation to even get out of bed in the morning. I HAVE to choose one, Effexor is the one that everyone is reccomending cause its supposed to work really well but no one knows about the acne causing factor. Can anyone give me any info on this? Im so scared cause I break out from everyhting- every type of BC broke me out, and I feel that this will too if theres a possibility. Thanks for any help smile.gif

Share this post


Link to post
Share on other sites

some do cause breakouts, effexor does not. look up the side effects if you are concerned.

Share this post


Link to post
Share on other sites

Maybe it is just me but I would go with the best type of antidepressant that your dr. can prescribe you even IF it can lead to breakout. Your mental health is very very important.

Good luck to you!!

Share this post


Link to post
Share on other sites

what if your acne is causing/a big part of your depression, as in my case?

I am on effexor at the moment and havent noticed any breakouts, infact my skin is the best its ever been (still not good enough but)...

On a side note Effexor doesnt work at all for me, hopefully you find it helpful or another treatment that works.

Share this post


Link to post
Share on other sites

Effexor doesn't cause breakouts. I've been on it for a year and haven't noticed any differences in my skin. Actually, the anti-depressant may lessen your breakouts because it will help with stress/anxiety. I don't know about you, but when Im under a lot of stress, my acne flares!

On a side note, just be careful coming off of Effexor if you find it's not the right drug for you. The withdrawal side effects are brutal. Believe me, I know.

Hang in there and best of luck.

Share this post


Link to post
Share on other sites

Have you had your hormones checked? Depression doesn't always stem from brain neurotransmitters, it is sometimes related to bodily hormones such as thyroid hormones and androgens. Have all of that checked beforehand to eliminate them as possible culprits because...if you do go on an antidepressant, you will have to take it for life. Anti-depressants cause sometimes permanant changes in receptor affinity in the brain synapse for various brain neurotransmitters, so eliminate all possible culprits before committing to an anti depressant

Share this post


Link to post
Share on other sites
Effexor doesn't cause breakouts. I've been on it for a year and haven't noticed any differences in my skin. Actually, the anti-depressant may lessen your breakouts because it will help with stress/anxiety.  I don't know about you, but when Im under a lot of stress, my acne flares!

On a side note, just be careful coming off of Effexor if you find it's not the right drug for you. The withdrawal side effects are brutal.  Believe me, I know. 

Hang in there and best of luck.

Share this post


Link to post
Share on other sites
what if your acne is causing/a big part of your depression, as in my case?

I am on effexor at the moment and havent noticed any breakouts, infact my skin is the best its ever been (still not good enough but)...

On a side note Effexor doesnt work at all for me, hopefully you find it helpful or another treatment that works.

Share this post


Link to post
Share on other sites
Maybe it is just me but I would go with the best type of antidepressant that your dr. can prescribe you even IF it can lead to breakout. Your mental health is very very important.

Good luck to you!!

Share this post


Link to post
Share on other sites

Effexor DEFIENETLY DOES cause you to breakout. I also tryed Lexapro and that made me break out too.

It makes your skin really oily.

Share this post


Link to post
Share on other sites

Wellbutrin and effexor are two that may possibly cause more breakouts due to their actions on norepinephrine reuptake. Wellbutrin doesn't affect libido, though....just about all other anti depressants do.

Share this post


Link to post
Share on other sites

WEll Evigrex, here is where I have to disagree. I have not seen any study showing a connection between anti-depressants, foods as of yet. Let me know when the connection is made. There has been billions poured into acne research also, so don't tell me they haven't explored the possibility.

Smoothbeamin... B)

Share this post


Link to post
Share on other sites

Hello there Pretty bow,

You've getting alot of varied information no?

Depression just runs in my Norwegian family and I've had it almost all my life, even before the acne probelms set in- another lovely genetic legacy.

Wish I was paying attention to the anti-depressant and acne connection for you and myself -geez I never gave it a thought. I know they ususally are processed through one's liver although. Sorry I can't offer advice on that. and it's true the drug companies won't tell you even if they knew most of the time, not that they spend a penny on this kind of research anyhow, sorry to say.

Perhaps there is a depression board out there somewhere you could also ask. We all have acne to start with here.

Antidepressants are definitely a mixed blessing, but they can pull you through. It does take some experimentation to find the right one. Wellbutrin was my favorite.

Although it's probably no time to fool for you around but aerobic exercise (running in my case), Essential fatty acids, Vitamin C, the B vitamins and MSM are my treatments right now.

I know that acne is truly awful too but please, please take care of your mental health first. Everything seems impossible and hopeless when depressed. Actually it seems the treatments for depression are more effective, strange to say.

Yes be most careful when coming off (absolutely see your Dr. first) and yes chances are pretty good that you will come off one day.

Hope this helps some, best of luck to you.

Share this post


Link to post
Share on other sites

Hey again,

The withdrawal side effects are dizziness, nausea, headaches, vomitting...etc. You just feel completely spacey and TIRED..and like youre gonna vomit at any given second. Just very uncomfortable feeling and it physically makes you sick which is why you would have to come off of it slowly.

Share this post


Link to post
Share on other sites

I was on cipralex and it didnt make me break out although it stopped working, I'm now on fluoxetine (prozac) and again doesnt seem to be breaking me out, although I'm still on roaccutane whic might be stopping it breaking me out.

Share this post


Link to post
Share on other sites

Fluoxetine is one of the more renowned AD's to make you break out apparently, also very old first generation sedatives such as lithium are notorious for aggravating acne, however they only prescribe it under serious conditions. I lasted about one month on Prozac and it gave me horrible hot flushes where my skin would just turn pink at any given moment however I personally didn't experience anymore breakouts than normal.

The best Anti-depressant for me was Mirtazapine (Remeron in the States and Zispin in the UK) as it helped me sleep and also because of the anti-histimine action it actually helps calm the skin down. My skin was actually better when I was on it! It does make you gain weight however but because I'm already skinny that wasn't a major problem with me.

Share this post


Link to post
Share on other sites
Hello there Pretty bow,

You've getting alot of varied information no?

Depression just runs in my Norwegian family and I've had it almost all my life, even before the acne probelms set in- another lovely genetic legacy.

Wish I was paying attention to the anti-depressant and acne connection for you and myself -geez I never gave it a thought. I know they ususally are processed through one's liver although. Sorry I can't offer advice on that. and it's true the drug companies won't tell you even if they knew most of the time, not that they spend a penny on this kind of research anyhow, sorry to say.

Perhaps there is a depression board out there somewhere you could also ask. We all have acne to start with here.

Antidepressants are definitely a mixed blessing, but they can pull you through. It does take some experimentation to find the right one. Wellbutrin was my favorite.

Although it's probably no time to fool for you  around but aerobic exercise (running in  my case), Essential fatty acids, Vitamin C, the B vitamins and MSM are my treatments right now.

I know that acne is truly awful too but please, please take care of your mental health first. Everything seems impossible and hopeless when depressed.  Actually it seems the treatments for depression are more effective, strange to say.

Yes be most careful when coming off (absolutely see your Dr. first) and yes chances are pretty good that you will come off one day.

Hope this helps some, best of luck to you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×